Illinois, 2003

Flood in Illinois, March 1 to 4, 2003

March 1 to 4, 2003 · NWS PAH · 1 event in 1 county or zone

The Little Wabash River remained above flood stage from late February. The river crested at Carmi in late February, and fell back below flood stage on March 4.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Little Wabash River remained above flood stage from late February. The river crested at Carmi in late February, and fell back below flood stage on March 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 1:31 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 1:31 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CST FRI FEB 28 2003

MAIN CHALLENGES WITH THIS PACKAGE WILL TIMING AND COVERAGE OF
UPCOMING FAST MOVING PRECIP EVENTS.

HIGH PRESSURE OVER THE REGION WILL RETREAT EASTWARD TONIGHT AND
SATURDAY. TONIGHT A SHORT WAVE WITH LIMITED MOISTURE WILL CLIP THE
NORTHWEST CORNER OF OUR CWA. 1000-850MB CRITICAL THICKNESSES
INDICATE SNOW (FLURRIES) THERE BUT MODEL SOUNDINGS WOULD LEAN MORE
TOWARD A FREEZING DRIZZLE EVENT. THE TRICKY PART IS THAT BOTH MOS
AND FORECAST SOUNDINGS SHOW OVERNIGHT LOWS OCCURRING AROUND MIDNIGHT
WITH SLIGHT WARMING INTO THE LOWER 30S AS SFC WINDS BECOME MORE
SOUTHWEST. AS USUAL...AVN MODEL THE WETTEST WITH ETA/NGM INDICATING
LITTLE TO NO QPF. THEREFORE WILL GO WITH A 20 POP FOR SAID AREA WITH
THE MENTION OF BOTH FREEZING DRIZZLE OR SNOW FLURRIES. WITH DEEP
MOISTURE REMAINING OVER THE AREA ON SATURDAY...MOSTLY CLOUDY SKIES
WILL PREVAIL...BUT SATURDAY NIGHT THE NEXT IN A SERIES OF SHORT
WAVES WILL CROSS THE REGION. MOISTURE WILL BE IN SOMEWHAT GREATER
SUPPLY AND MODELS SHOW AN INVERTED TROF JUST TO THE SOUTHEAST OF OUR
CWA...SO THE PROBABILITY OF PRECIP WILL BE GREATER BUT WILL NOT GO
ABOVE CHC POPS. MODELS VARY WITH PLACEMENT OF THE INVERTED TROF AND
CONSEQUENTLY SATURDAY NIGHT TEMPS VARY BY AS MUCH AS 7 TO 10
DEGREES. BOTH SOLUTIONS LOOK FEASIBLE SO WILL GO WITH A COMPROMISE.
EVEN THOUGH LAYER MOISTURE WILL BE DECREASING ON SUNDAY...WITH
CYCLONIC FLOW ALOFT AND COLD AIR ADVECTION FROM APPROACHING HIGH
PRESSURE...WILL KEEP SKIES MOSTLY CLOUDY. AS THE HIGH PRESSURE
OVERSPREADS THE REGION SUNDAY NIGHT SKIES WILL FINALLY CLEAR. AS AN
AREA OF LOW PRESSURE AND ATTENDANT SHORT WAVE APPROACH THE REGION ON
MONDAY...CLOUDS WILL BE ON THE INCREASE. TUESDAY EVENING AS A COLD
FRONT AND ASSOCIATED SHORT WAVE CROSSES THE CWA...IT SHOULD PRODUCE
A CHANCE OF RAIN LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. PRECIP
MAY CHANGE OVER TO SNOW BEFORE ENDING WEDNESDAY MORNING. ECMWF AND
AVN IN DECENT AGREEMENT WITH FRONTAL POSITION JUST TO OUR SOUTHEAST
AT 12Z WEDNESDAY...SO WILL LEAN TOWARD THESE SOLUTIONS BY GOING WITH
LESS CLOUDINESS AND BELOW MEX GUIDANCE FOR TEMPS ON THURSDAY AS HIGH
PRESSURE MOVES IN. BY FRIDAY LOW LEVEL WARM AIR ADVECTION SHOULD
PUSH CLOUDINESS BACK INTO THE AREA AS WELL AS WARMER TEMPS.

.PAH...NONE.

JAP
Hazardous weather outlook, Feb 28, 5:00 AM CST, 19 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST FRI FEB 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE NEXT CHANCE OF FREEZING RAIN WILL BE MAINLY NORTH OF THE OHIO
RIVER TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A WEATHER WATCH TO MONITOR THE LATEST
FORECASTS AND UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
March 1, 12:01 AM CST to March 4, 1:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345751.